Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 31, NWS Phoenix, AZ

July 30, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2007, 4:07 PM MST for Maricopa County, Arizona. It took effect at Jul 30, 2007, 4:14 PM MST. It was in force for 76 min. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 4:07 PM MST (23:07 UTC)
In effect from
Jul 30, 2007, 4:14 PM MST
Expired
Jul 30, 2007, 5:30 PM MST
In force
76 min
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:28 PM MSTFLASH FLOODGoodyear, AZRUSSELL RANCH NEAR CITRUS ROAD/CAMELBACK ROAD. MEDIA SOURCE REPORTED HEAVY RAINFALL AND STREET FLOODING. SOME SMALL TREES DOWN.
Jul 30, 4:53 PM MSTFLASH FLOODMesa, AZHEAVY RAINFALL RATE OF 1.5 INCHES PER HOUR NEAR VAL VISTA AND UNIVERSITY. MEASURED WIND GUST 45 MPH.
Jul 30, 4:58 PM MSTFLASH FLOODTempe, AZNEAR MCCLINTOCK AND UNIVERSITY. STREETS AND INTERSECTIONS COMPLETELY FLOODED AND IMPASSABLE.
Jul 30, 5:10 PM MSTFLASH FLOODGilbert, AZRAINFALL OF .81 INCHES IN 30 MINUTES. MEASURED 40+ MPH WIND GUST.
Jul 30, 5:13 PM MSTFLASH FLOODMesa, AZHEAVY RAINFALL RATE OF 1.88 INCHES PER HOUR. MEASURED .75 INCHES IN ABOUT 20 MINUTES NEAR VAL VISTA AND UNIVERSITY.
Jul 30, 5:15 PM MSTFLASH FLOODMesa, AZWATER RESCUE FROM FLOODED UNDERPASS WITH APPROX 2.0 FEET OF WATER AT COUNTRY CLUB AND BROADWAY ROAD.
Jul 30, 5:18 PM MSTFLASH FLOODTempe, AZVERY HEAVY RAINFALL NEAR RURAL AND SOUTHERN. MEASURED 2.0 INCHES IN ONE HOUR.
Jul 30, 5:25 PM MSTFLASH FLOODMesa, AZFOUR LANES ACROSS US HIGHWAY 60 CLOSED DUE TO FLOODING.
Jul 30, 5:29 PM MSTFLASH FLOODMesa, AZDOWNTOWN MESA FCDMC GAGE MEASURED 1.69 INCHES IN 45 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 302314
FFWPSR
AZC013-310030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH-CENTRAL AND NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL
  ARIZONA...THIS INCLUDES THE CITIES OF...SCOTTSDALE...PARADISE      
  VALLEY...NORTHEAST TEMPE...WEST MESA

* UNTIL 530 PM MST

* AT 407 PM MST...THUNDERSTORMS WITH VERY HEAVY RAIN WERE AFFECTING 
MUCH OF THE WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR 
WERE INDICATED BY RADAR AND SEVERAL ALERT RAIN GAUGES. 

* LOCATIONS IN THE WARNING INCLUDE NORTHEAST SCOTTSDALE...THE AREA 
JUST NORTH AND EAST OF FOUNTAIN HILLS...AND INDIAN BEND WASH. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
SIGNIFICANT STREET FLOODING IS LIKELY...AND WASHES WILL BE RUNNING. 
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. MOST FLOOD DEATHS OCCUR IN 
AUTOMOBILES. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO 
SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE 
THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3360 11176 3362 11173 3360 11171 3350 11154
      3368 11147 3393 11160 3386 11178 3367 11199
      3359 11209 3338 11194

$$

DG
1 follow-up statement
000 
WGUS75 KPSR 310001
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST MON JUL 30 2007

AZC013-310030-
MARICOPA AZ-
455 PM MST MON JUL 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR 
NORTH-CENTRAL AND EASTERN MARICOPA COUNTY...

AT 450 PM MST...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL 
WAS AFFECTING TEMPE...MESA...SOUTH SCOTTSDALE... FOUNTAIN 
HILLS...AND THE BEELINE HIGHWAY FROM MESA TO 10 MILES EAST-NORTHEAST 
OF FOUNTAIN HILLS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WERE 
OCCURRING IN THIS AREA. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN 
HAS FALLEN IN TEMPE DURING THE PAST HOUR...AND AN ALERT RAIN GAUGE 
AT ARIZONA STATE UNIVERSITY IN TEMPE REPORTED 1.34 INCHES OF RAIN 
SINCE 4 PM. 

SPOTTERS REPORTED SIGNIFICANT STREET FLOODING AT MCCLINTOCK AND 
UNIVERSITY AVENUE IN TEMPE. THE GREATEST RAIN MEASURED BY ALERT RAIN 
GAUGE...2.17...FELL AT MCDOWELL MOUNTAIN PARK. INDIAN BEND WASH WAS 
RUNNING FROM SHEA BOULEVARD SOUTH TO MCKELLIPS...AND FLOWS MAY BE 
GREAT ENOUGH TO CAUSE TRAFFIC PROBLEMS AT SOME LOW-WATER CROSSINGS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
RESIDENTS LIVING ALONG STREAMS AND WASHES SHOULD BE PREPARED TO MOVE 
TO HIGHER GROUND SHOULD FLOOD WATERS APPROACH. STREET FLOODING WILL 
BE SIGNIFICANT...AND MOTORISTS ON THE BEELINE HIGHWAY WILL ENCOUNTER 
PONDING OF WATER ON THE ROADWAY...WITH POTENTIALLY DANGEROUS FLOW 
ACROSS LOW-LYING AREAS. 

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY. 

LAT...LON 3360 11176 3362 11173 3360 11171 3350 11154
      3368 11147 3393 11160 3386 11178 3367 11199
      3359 11209 3338 11194

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:55 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM MST, 1 hour 12 minutes before
AZZ020>028-CAZ030>033-310600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST MON JUL 30 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM APPROACHING FROM NORTHWEST MEXICO BEGIN TO
MOVE INTO SOUTHERN ARIZONA TODAY. HOWEVER...IT IS SHAPING UP TO BE
FAIRLY WEAK FOR TODAY WITH ONLY SLIGHT CHANCES OF THUNDERSTORMS OVER
THE LOWER ELEVATIONS...AND BETTER CHANCES OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA. AS THE WEAKENING LOW MOVES NORTHWARD ACROSS
ARIZONA TUESDAY...AN INCREASE IN MOISTURE IS ANTICIPATED FOR
SOMEWHAT BETTER CHANCES OF THUNDERSTORMS TUESDAY AND AGAIN
WEDNESDAY. THE REST OF THE WEEK...THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA CAN EXPECT A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...WITH A A SLIGHT CHANCE ON THE LOWER DESERTS.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
21Z SATELLITE IMAGERY SHOWED CONVECTION HAS BEEN RATHER ACTIVE
AROUND THE STATE THIS AFTERNOON...MAINLY IN THE CENTRAL MOUNTAINS
(VICINITY PRC) AND IN SOUTHEAST AZ. DIFFLUENT FLOW IN THE UPPER
LEVELS... BETWEEN THE 300/250 MB HIGH CENTERS IN NORTHERN AZ AND THE
INVERTED TROF NEAR SOUTHEAST AZ...IS PROVIDING IMPETUS. MOUNTAIN
CONVECTION SHOULD DRIFT WEST AND SOUTHWESTWARD...SOME BUILDING
ERRATICALLY DUE TO HIGH THETA-E FIELDS..ACROSS SOUTHWEST AND SOUTH
CENTRAL AZ THE REMAINDER OF THE LATE AFTERNOON AND EARLY NIGHTTIME
HOURS.  SOME VERY HEAVY RAIN IS POSSIBLE...AND WE WILL MAINTAIN OUR
USUAL VIGIL IN THE EVENT FLASH FLOOD WATCHES...WARNINGS...OR FLOOD
ADVISORIES ARE NEEDED THIS EVENING.

OTHERWISE...THE WEAKENED INVERTED TROF OVER NORTHWEST MEXICO/FAR
SOUTHEAST AZ TODAY...IS FORECAST TO BREAK APART AND SHEAR...SENDING
SMALL REMNANT DISTURBANCES NORTH INTO SOUTHWEST AND CENTRAL AZ
TUESDAY AND WEDNESDAY. AS A RESULT...AN ENHANCED THREAT FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH WEDNESDAY. THERE IS A POSSIBILITY OF NOCTURNAL SHOWERS
SPREADING INTO THE COLORADO RIVER VALLEY AND SOUTHWEST AZ TUESDAY
NIGHT AND EARLY WEDNESDAY.

A STRONG UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE REGION
THURSDAY FOR A MORE CLIMATOLOGICAL AND DIMINISHED CONVECTIVE PATTERN
OVER THE FORECAST AREA.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
A STRONG UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE REGION
THURSDAY AND FRIDAY FOR A MORE CLIMATOLOGICAL AND DIMINISHED
CONVECTIVE PATTERN OVER THE FORECAST AREA. HOWEVER MODELS ARE
FORECASTING ANOTHER WESTWARD MOVING INVERTED TROF TO APPROACH AZ
LATE FRIDAY...AND RESUME MORE UPPER LEVEL DEFORMATION FIELDS OVER
THE STATE THIS WEEKEND.  AT THIS TIME WE WILL CONTINUE TO FORECAST A
MORE CLIMATOLOGICAL APPROACH TO DIURNAL CONVECTION UNTIL WE ACTUALLY
SEE THE INVERTED TROF COMING AT US.

&&

.AVIATION...
JULY 30 2155 UTC (JULY 30 1455 MST)

ACTIVE AFTERNOON TSTM-WISE OVER SCNTRL AZ...INCLUDING THE KPHX/KIWA
AIRSPACES. NEW STORMS HAVE BEEN POPPING UP RANDOMLY AS OUTFLOW
BOUNDARIES INTERACT FROM OTHER STORMS. EARLY STARTUP TO STORMS TODAY
MEANS THAT ACTIVITY WILL BE SOONER TO DIE OFF THIS EVENING...WITH
MOST CONVECTION PROBABLY DONE BY 03Z FOR KIWA/KPHX. WITH THESE
STORMS YOU CAN EXPECT LOCAL GUSTS TO NEAR 35-40KTS AND BRIEFLY
LOWERED VSBYS IN HEAVY RAIN. MEANWHILE...WRN TAF SITES APPEAR TO BE
OUT OF THE WOODS...ALTHO EVENING SHIFT WILL NEED TO KEEP A CLOSE EYE
ON POSSIBILITY OF ACTIVITY APPROACHING KBLH FROM THE E AND NE AFT
ABT 00Z. LOTS OF DEBRIS CLOUDINESS LIKELY TO HANG AROUND KIWA/KPHX
THRU MUCH OF THE NIGHT...BUT ANY CIGS SHOULD BE WELL ABOVE 6K AGL.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 30 2155 UTC (JULY 30 1455 MST)

LOOKS LIKE AZ FIRE WX ZONES SHOULD BE SEEING LOWER CHANCES OF STORMS
BY ABOUT THU AND FRI...AS WE SEE A BRIEF RESPITE IN WEATHER
DISTURBANCES THAT HAVE BEEN TRIGGERING DAILY STORMS PAST FEW DAYS.
HOWEVER...AMOUNT OF DRYING AT LOWER LEVELS...IE SURFACE RHS...SHOULD
BE SMALL. ONLY SMALL THREATS OF TSTMS ARE EXPECTED FOR SE CA FIRE WX
ZONES THRU FRIDAY AND INTO SATURDAY. LITTLE DAY-TO-DAY VARIATION IN
TEMPS EXPECTED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ
LONG TERM...VASQUEZ
AVIATION...ESTLE
FIRE WX...ESTLE
Hazardous weather outlook, Jul 30, 6:15 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST MON JUL 30 2007

AZZ024-311315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
615 AM MST MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORM ACTIVITY IS NOT ANTICIPATED TODAY AND TONIGHT BUT
THERE WILL STILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THE POTENTIAL EXISTS FOR BOTH LOCALLY HEAVY RAINFALL
AND ASSOCIATED FLOODING ALONG WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020>023-026>028-CAZ031-311315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
615 AM MST MON JUL 30 2007 /615 AM PDT MON JUL 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...
WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS ONLY A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.
HOWEVER...IF STORMS MANAGE TO FORM OVER THE LOWER DESERTS OF
ARIZONA...THERE WILL BE POTENTIAL FOR BOTH LOCALLY HEAVY RAINFALL
AND ASSOCIATED FLOODING ALONG WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOMEWHAT BETTER CHANCES OF THUNDERSTORMS ARE ANTICIPATED TUESDAY AND
WEDNESDAY RETURNING TO SLIGHT CHANCES THURSDAY THROUGH SUNDAY. THUS
THE CONTINUED THREAT OF LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ025-CAZ030-032-033-311315-
YUMA/MARTINEZ LAKE AND VICINITY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
615 AM MST MON JUL 30 2007 /615 AM PDT MON JUL 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. ACCORDINGLY THERE WILL BE A THREAT
OF LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY.

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:59 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 30, 2:03 PM MSTFlash Flood WarningPSRMaricopa87 min
Jul 30, 2:52 PM MSTSevere Thunderstorm WarningPSRMaricopa23 min
Jul 30, 2:57 PM MSTSevere Thunderstorm WarningPSRLa Paz33 min
Jul 30, 4:47 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.